Alert archive / Texas / Heat Advisories in 2016

Heat Advisory 8, NWS Austin/San Antonio, TX

August 12, 201623 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Aug 12, 2016, 4:16 AM CDT for 23 counties in Texas. It took effect at Aug 12, 2016, 2:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2016, 4:16 AM CDT (09:16 UTC)
In effect from
Aug 12, 2016, 2:00 PM CDT
Expired
Aug 12, 2016, 8:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
All 23 counties

Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Maverick County, TX, Medina County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS74 KEWX 120916
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CDT FRI AUG 12 2016

TXZ209-219>225-130100-
/O.NEW.KEWX.HT.Y.0008.160812T1900Z-160813T0100Z/
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...LA GRANGE...PEARSALL...PLEASANTON...
FLORESVILLE...KARNES CITY...GONZALES...CUERO...HALLETSVILLE
416 AM CDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
HEAT ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

* TEMPERATURE...102 TO 106 WITH HEAT INDICES AS HIGH AS 112
  DEGREES. 

* IMPACTS...PROLONGED ACTIVITY OUTDOORS ESPECIALLY IN DIRECT
  SUNLIGHT COULD LEAD TO HEAT ILLNESSES SUCH AS HEAT EXHAUSTION
  AND HEAT STROKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

&&

$$

TB3
2 follow-up statements
846 
WWUS74 KEWX 122101
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
401 PM CDT FRI AUG 12 2016

TXZ173-191>194-202>208-217-218-228-130100-
/O.EXA.KEWX.HT.Y.0008.000000T0000Z-160813T0100Z/
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-DIMMIT-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...BRACKETVILLE...UVALDE...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...EAGLE PASS...
CRYSTAL CITY...CARRIZO SPRINGS
401 PM CDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TEMPERATURE...100 TO 105 WITH HEAT INDICES AS HIGH AS 110
  DEGREES ALONG THE I-35 CORRIDOR.

* IMPACTS...PROLONGED ACTIVITY OUTDOORS ESPECIALLY IN DIRECT 
  SUNLIGHT COULD LEAD TO HEAT ILLNESSES SUCH AS HEAT EXHAUSTION 
  AND HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

&&

$$

TXZ209-219>225-130100-
/O.CON.KEWX.HT.Y.0008.000000T0000Z-160813T0100Z/
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...LA GRANGE...PEARSALL...PLEASANTON...
FLORESVILLE...KARNES CITY...GONZALES...CUERO...HALLETSVILLE
401 PM CDT FRI AUG 12 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TEMPERATURE...102 TO 106 WITH HEAT INDICES AS HIGH AS 112
  DEGREES.

* IMPACTS...PROLONGED ACTIVITY OUTDOORS ESPECIALLY IN DIRECT 
  SUNLIGHT COULD LEAD TO HEAT ILLNESSES SUCH AS HEAT EXHAUSTION 
  AND HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

&&

$$
669 
WWUS74 KEWX 130125
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT FRI AUG 12 2016

TXZ173-191>194-202>209-217>225-228-130230-
/O.EXP.KEWX.HT.Y.0008.000000T0000Z-160813T0100Z/
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...GEORGETOWN...SAN MARCOS...AUSTIN...
BASTROP...GIDDINGS...BRACKETVILLE...UVALDE...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
EAGLE PASS...CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETSVILLE...CARRIZO SPRINGS
825 PM CDT FRI AUG 12 2016

...HEAT ADVISORY HAS EXPIRED...

WE ALLOWED THE HEAT ADVISORY TO EXPIRE. TEMPERATURES HAVE MAINLY
DROPPED BELOW 100 AND HEAT INDICES BELOW 105.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Aug 12, 4:11 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 12, 4:11 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
411 AM CDT FRI AUG 12 2016

.SHORT TERM (Today through Saturday)...
Today should be the last day of a persistent dry and hot pattern
as of late. While heat indices won't be quite as much of a factor
today due to lower surface dewpoints, the drier air will allow for
highs today to reach the triple digits across the majority of the
area and heat advisory level Max T (105) to be possible along our
southern periphery with CRP. Locations generally south of the I-10
corridor east of San Antonio and including Atascosa and Frio
counties will continue with one last heat advisory today before a
changing pattern ensues over the weekend.

The drier conditions will bring afternoon RH values below 30
percent for the majority of the CWA which will create elevated
fire weather conditions. Luckily winds are progged to remain light
under the relaxed PGF regime of the high pressure we are currently
under so we should avoid any critical fire weather concerns today.

Tonight, hi-res models are producing convection across the west-
central part of the state associated with the southward moving
frontal boundary indicated for the last few days in mid-range
models. While not all of the hi-res models show development in our
CWA, latest HRRR and ARW runs bring at least isolated activity to
our northern borders with SJT this evening. Went ahead and
included slight chance PoPs for tonight and overnight to account
for this isolated potential as well as the possibility for
convection to push far enough south to impact the northern CWA.

Overnight, the southward moving frontal boundary collides with a
moisture boundary from the gulf effectively stalling each along a
line from Del Rio to Kerrville and through Georgetown. This will
be the primary focus for QPF generation Saturday as deep layer
moisture continues to advect westward from the gulf low out east.

&&

.LONG TERM (Saturday Night through Thursday)...
A long term pattern of high moisture content and weak but adequate
lifting for storm development will be the story line for the next
7 days. An opportunity for locally heavy rainfall, perhaps 1-2
inches per hour in some of the heavier cells will exist mainly
Sunday afternoon and evening...possibly lasting through Monday as
well...due to PWAT values well over 2 inches and a combination of
weak upper lifting, modest instability, low level jet influences,
and surface forcing due to the stalled boundary.

While GFS and Euro solutions indicate QPF bullseyes in proximity
to the boundary from Del Rio to Austin, the confidence in any one
of these locations is quite low. While acknowledging that there
certainly exists some potential for locally heavy rainfall Sunday
and Monday, too many unpredictable variables will play into where
they develop, namely outflow boundary generation/interaction. For
now, rainfall totals for the 48 hour time frame from Sunday
morning to Tuesday morning are expected to be between 1-2 inches,
but with possibly up to 4 inches in localized spots.

As we move later into the week, a slow but gradual decrease in
deep layer moisture will cause PoP chances to diminish slightly
each day but remain in the chance category through Friday. The
high moisture content will likely result in mostly cloudy skies
and much lower high temperatures than we have been experiencing
with the dry regime lately, with 80s on the Plateau and low 90s
elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             103  79  99  77  91 /  -   20  50  60  60
Austin Bergstrom Intl Airport 101  77  99  76  91 /  -   10  40  50  60
New Braunfels Muni Airport    102  77 100  76  92 /  -   -   40  50  60
Burnet Muni Airport           102  77  97  75  90 /  20  20  50  60  60
Del Rio Intl Airport          105  80 100  78  95 /  10  20  40  50  60
Georgetown Muni Airport       102  79  97  76  90 /  10  20  50  60  60
Hondo Muni Airport            103  77  99  77  94 /   0  10  40  40  50
San Marcos Muni Airport       102  77  98  76  91 /  -   10  40  50  60
La Grange - Fayette Regional  102  78  98  78  90 /   0  -   40  50  60
San Antonio Intl Airport      102  79  98  78  93 /  -   -   40  40  50
Stinson Muni Airport          103  78 100  78  95 /   0   0  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening for
the following counties: Atascosa...De Witt...Fayette...Frio...
Gonzales...Karnes...Lavaca...Wilson.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Hazardous weather outlook, Aug 11, 8:05 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
805 PM CDT THU AUG 11 2016

TXZ171>173-183>194-202>209-217>225-228-130115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
805 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED FOR THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED MAINLY
EAST OF I-35 AND SOUTH OF HIGHWAY 90 FRIDAY AND SATURDAY
AFTERNOONS. ANOTHER HEAT ADVISORY MAY BE NEEDED FOR FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE RIO
GRANDE PLAINS AND EDWARDS PLATEAU WITH NEAR CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE ALONG THE RIO GRANDE VALLEY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:25 PM CDTSpecial Weather StatementEWXEdwards65 min

Nearby

Heat Advisories in Texas, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.